In addition to fatigue and alopecia, nausea and vomiting are among the most common side effects experienced by patients undergoing chemotherapy. These patients are concerned not only about the practical issues related to nausea andvomiting—such as weight loss and the so-called cancer wasting syndrome—but also that poor nutrition can worsen fatigue, the most widespreadcomplaint in those undergoing chemotherapy.Patients often claim that one of the worst things about nausea is that it takes away from the pleasureof eating, an activity that is frequently involved insocializing with family and friends.1,2 The effectivemanagement of chemotherapy-induced nausea andvomiting (CINV) is essential to helping patients to get through cancer treatment. Current guidelines are available from the National Comprehensive Cancer Network (NCCN) at www.nccn.org/professionals/physician_gls/PDF/antiemesis.pdf.
The nausea and vomiting associated with chemotherapy takes three clinical forms: acute, delayed, and anticipatory.3,4
Acute nausea and vomiting occurs within 24 hours after the chemotherapy treatment, with a peak period anywhere from 1 to 6 hours after treatment. Before the 5HT-3 receptor antagonists became available, acute chemotherapy-induced nausea and vomiting was a major event in the chemotherapy infusion suite, and patients were routinely handed emesis basins to manage the experience.
Delayed nausea and vomiting usually occurs at least 24 hours after the chemotherapy has been administered. This form of CINV occurs more often in patients receiving cisplatin (Platinol, generics), carboplatin (Paraplatin, generics), or higher doses of alkylating agents such as cyclophosphamide (Cytoxan, generics).
Anticipatory nausea and vomiting is a conditioned psychological response to past chemotherapy treatment. For some patients, for example, simply seeing their chemotherapy nurse outside the health care setting, or driving past the cancer treatment center, can trigger the onset of the nausea and vomiting.3,4
EFFECTIVE THERAPIES FOR CINV
Major improvements in the pharmacologic management of nausea and vomiting have occurred over the past two decades. The extensive use of 5HT-3 receptor antagonists has had a huge impact on reducing acute CINV. Despite our ability to prevent most chemotherapy patients from experiencing acute nausea and vomiting, delayed CINV remains a major challenge. This form of nausea and vomiting has been the primary focus of pharmaceutical industry research of late.2,3
Stimulation of neurotransmitter receptors in both the central nervous system (CNS) and the gastrointestinal (GI) tract is the cause of both delayed and immediate-onset chemotherapy-induced nausea and vomiting. The medulla in the brain contains an area known as the chemoreceptor trigger zone, or CTZ. The rich blood supply provided to this area brings the chemotherapy agent to the scene and induces the episode of CINV. The CTZ contains dopamine, serotonin, and substance P receptors. Outside the CNS, the GI tract also has serotonin and substance P receptors.1-3